Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Wilmington, OH

July 10, 2000Fayette County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 10, 2000, 4:05 PM EDT for Fayette County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2000, 4:05 PM EDT (20:05 UTC)
Expired
Jul 10, 2000, 4:45 PM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Fayette County, OH

The radar

The Cincinnati radar (KILN), 35 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 102006
SVRILN
OHC047-102045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN CENTRAL OHIO...

* UNTIL 445 PM EDT...

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF WASHINGTON COURT HOUSE...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASHINGTON COURT HOUSE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$
JTD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:59 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 10, 2:59 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT MON JUL 10 2000

IR SATELLITE IMAGERY SHOWING CLOUD TOPS BEGINNING TO COOL ALONG THE
OHIO RIVER EAST OF CINCINNATI.  KILN SHOWING CELLS BEGINNING TO
BECOME MORE ORGANIZE.  VISIBLE IMAGERY INDICATES SKIES CLEARING
ACROSS NORTHERN IN/IL SOUTH OF COLD FRONT.

MODELS ARE IN GENERAL AGREEMENT.  BUT PREFER THE ETA AS IT SEEMS TO
HAVE A BETTER HANDLE ON CURRENT SURFACE FEATURES AND CLOUD COVER.
IT ALSO IS SLOWER IN PUSHING FRONT AND DRIER AIR OUT OF FA.  IT
APPEARS THAT CONVECTION WILL BE MUCH MORE WIDESPREAD THIS EVENING
AND OVERNIGHT AS WEST TO EAST LOW LEVEL JET SETS UP OVER KY WHICH
WILL CREATE DEEP CONVERGENCE ACROSS THE OHIO RIVER.  THE MAIN THREAT
EVE/OVERNIGHT WILL BE FLOOD WITH PWS ABOVE 2 INCHES AND MEAN STORM
MOTION INDICATING SLOW PROPAGATING AND TRAINING ECHOS POSSIBLE.
WILL GO CATEGORICAL POPS ACROSS THE SOUTH WITH HEAVY RAIN POSSIBLE
AND EVEN SOME FLOODING.  AT THE MOMENT WILL HOLD OFF ON FFA TO SEE
WHERE CONVECTION SETS UP AND THEN ISSUE IF NECESSARY.  AS FAR AS
SEVER WET BULB ZERO IS ABOVE 12 KFT...HOWEVER WITH LARGE CAPES
DOWNBURT POTENTIAL DOES EXIST.  WILL KEEP MENTION OF AFTERNOON
THUNDERSTORMS FOR TUESDAY ACROSS THE SOUTH AS COLD FRONT AND
INSTABILITY IS SLOW TO MOVE SOUTH OF FA.

AS FOR TEMP WENT A COUPLE DEGREES WARMER FOR HIGHS AS NGM SEEMS A
LITTLE TO FAST WITH TAKING WARM FRONT SOU}TH.

MISILN SENT TO ALL.

.ILN...NONE.
 TIPTON

In the hours before

Special weather statement, Jul 10, 1:05 PM EDT, 3 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT MON JUL 10 2000

...RISK FOR SEVERE THUNDERSTORMS STILL EXISTS ACROSS OHIO VALLEY...

THE STORM PREDICTION CENTER...HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE OHIO VALLEY THIS AFTERNOON
AND EVENING.

A COLD FRONT...FORECAST TO DROP SOUTH INTO CENTRAL OHIO AND INDIANA
BY LATE THIS AFTERNOON...WILL INTERACT WITH A VERY MOIST AND UNSTABLE
ATMOSPHERE ALREADY IN PLACE ACROSS THE REGION.  AN ADDITIONAL
INGREDIENT IS AN UPPER LEVEL PIECE OF ENERGY THAT WILL BE MOVING
ACROSS THE REGION THIS AFTERNOON AND EVENING.  THE COMBINATION OF
THESE WEATHER FEATURES WILL BRING THE THREAT OF SEVERE WEATHER.

THE GREATEST THREAT OF FOR SEVERE WEATHER WILL BE SOUTH OF DAYTON
AND COLUMBUS WHERE MORE SUNSHINE HAS ALLOWED THE ATMOSPHERE TO BECOME
UNSTABLE.  DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE
THUNDERSTORMS...BUT LARGE HAIL CAN NOT BE RULED OUT.  IN ADDITION...
VERY HEAVY DOWNPOURS AND SLOW MOVING THUNDERSTORMS WILL ALLOW FOR
POSSIBLE RAINFALL RATES IN EXCESS OF ONE TO TWO INCHES AN HOUR...
WHICH COULD CREATE A FLOODING SITUATION.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR FURTHER UPDATES.

TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:30 PM EDTSevere Thunderstorm WarningILNRoss60 min
Jul 10, 7:30 PM EDTSevere Thunderstorm WarningILNAdams45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.